Texas, 2018

Damaging Wind in Texas, June 13, 2018

June 13, 2018 · NWS LUB · 1 event in 1 county or zone

Late on the 12th into the early morning hours of the 13th, a Mesoscale Convective System moved southeast out of the central Texas Panhandle. Although most storms in the complex were not severe, one severe wind gust to 58 mph was reported at the Childress Municipal Airport by the ASOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late on the 12th into the early morning hours of the 13th, a Mesoscale Convective System moved southeast out of the central Texas Panhandle. Although most storms in the complex were not severe, one severe wind gust to 58 mph was reported at the Childress Municipal Airport by the ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 11:23 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 12, 11:23 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1223 AM CDT Wed Jun 13 2018

.AVIATION...
A complex of thunderstorms across the Texas Panhandle is expected
to drift southward through 08Z. Most forecast guidance suggests
that the activity will diminish before reaching any of our
terminals (KLBB/KPVW/KCDS) though there is some risk of
maintenance through the overnight hours. As storms collapse, they
will throw out strong outflow winds which are difficult to discern
at night.  Otherwise, VFR is expected outside of convective
activity.

PREV DISCUSSION... /issued 321 PM CDT Tue Jun 12 2018/

DISCUSSION...
Remnants of last nights convective complex have continued south-
southwest crossing the Red River into north Texas, with fairly
well defined mid level outflows spread as far west as the eastern
Texas Panhandle and northern Rolling Plains where cumulus has
lately began to bubble. Further northwest, cumulus along the
Sangre de Cristo and Raton Mesa thus far hasn't produced
lightning, but appears close. Most solutions show mixed potential
for both areas to produce some amount of thunder with a general
south-southeast movement expected through the evening and night.
Further south, in our western counties, the surface trough remains
weakly convergent and strong heating was nearing convective
temperatures around the 100 degree mark, but seeing only minimal
cumulus development so far. Solutions have trended a bit lower on
thunder coverage this area in the past several hours. Should
anything develop, however, there could be high-based storms with
strong outflow wind gust potential.

We are more or less holding on to minimal thunder chances
overnight, perhaps slightly better in our northern counties with
proximity to any overnight convective systems emanating to our
north-northwest, though shear only minimally favorable for
organization. And perhaps activity could still be near our north
or northeast border around day break Wednesday, where a minimal
mention of thunder also appears valid. Temperatures for Wednesday
are problematic, dependent on arrival of an outflow from activity
to our north, with best likelihood of lower temperatures in our
northeast. If the outflow whimpers out, look for our forecast
highs to be too low.

Thursday and Friday, probably Saturday too, likely dominated by
the upper ridge centered overhead initially before recentering far
to our east late Saturday and Sunday. Hot and dry seems likely
though how warm up for debate. Trended a little above most
guidance for now.

Still decent prospects for moisture improvement beginning late
weekend into the early or middle part of next week, as the next
upper low over the west looks more solid. This should scoop up the
tropical remnants near Baja into the southwest to our west late in
the week, hopefully bringing good rainfall chances from the
southern into the central Rockies, before height falls and maybe a
frontal boundary interact with improved moisture in our area
mainly early next week when chance thunder looks best. Lots yet
to be ironed out with this pattern adjustment, which appears only
temporary before heights should rebuild again late next week.
Stay tuned. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Jun 12, 11:27 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1227 AM CDT Wed Jun 13 2018

TXZ021>044-131730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1227 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Isolated thunderstorms will move into the southern Texas
Panhandle tonight. Any storms that develop will bring a risk of
wind gusts to 55 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 12, 11:20 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1220 AM CDT WED JUN 13 2018

TXZ022>024-130545-
Briscoe TX-Swisher TX-Castro TX-
1220 AM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO...SWISHER AND NORTHWESTERN
BRISCOE COUNTIES UNTIL 1245 AM CDT...

At 1218 AM CDT, Doppler radar was tracking a thunderstorm outflow
boundary along a line extending from near Hereford to 7 miles
southeast of Buffalo Lake to 11 miles northeast of Wayside. Movement
was south at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this boundary which
is well south of the thunderstorm activity.

Locations impacted include...
Tulia, Dimmitt, Silverton, Happy, Easter, Mackenzie Reservoir and
Nazareth.

A severe thunderstorm watch remains in effect until 200 AM CDT for
the Panhandle of Texas.

LAT...LON 3475 10127 3446 10116 3445 10251 3475 10249
TIME...MOT...LOC 0518Z 352DEG 25KT 3490 10238 3481 10205 3493 10144

26
Local storm report, Jun 13, 1:40 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
240 AM CDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     2 NNE CHILDRESS         34.46N 100.20W
06/13/2018  M58 MPH          CHILDRESS          TX   MESONET

            WEST TEXAS MESONET REPORT

&&

EVENT NUMBER LUB1800194

JWJ

The radar

The Altus AFB radar (KFDR), 122 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
June 13, 1:40 AM CST
Where
Childress County, (Cds)childress Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The ASOS at Childress Municipal Airport reported a wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750260.